Alert archive / Idaho / Red Flag Warnings in 2017

Red Flag Warning 7, NWS Pocatello, ID

August 7, 20177 counties in Idaho

NWS Pocatello, ID issued this red flag warning at Aug 7, 2017, 3:16 AM MDT for 7 counties in Idaho. It took effect at Aug 7, 2017, 12:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 7, 2017, 3:16 AM MDT (09:16 UTC)
In effect from
Aug 7, 2017, 12:00 PM MDT
Expired
Aug 7, 2017, 8:24 PM MDT
In force
8 hr
Issued by
NWS Pocatello, ID

Counties Bannock County, ID, Bear Lake County, ID, Bonneville County, ID, Caribou County, ID, Franklin County, ID, Oneida County, ID, Power County, ID

The radar

The Pocatello radar (KSFX), 80 km from the middle of the area, began a volume at 09:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 00:00Z, 9.3 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 00:00Z on 2017-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 00:00Z on 2017-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3455 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
-42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

568 
WWUS85 KPIH 070916
RFWPIH

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pocatello ID
316 AM MDT Mon Aug 7 2017

...RED FLAG WARNING IN EFFECT FROM MONDAY AT 12 PM MDT UNTIL 10 
PM MDT MONDAY EVENING FOR SCATTERED THUNDERSTORMS AND GUSTY 
OUTFLOW WINDS FOR IDAHO FIRE WEATHER ZONE 413...

IDZ413-072100-
/O.UPG.KPIH.FW.A.0003.170807T1800Z-170808T0400Z/
/O.NEW.KPIH.FW.W.0007.170807T1800Z-170808T0400Z/
Caribou Range/Caribou NF-
316 AM MDT Mon Aug 7 2017

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 10 PM MDT THIS
EVENING FOR SCATTERED THUNDERSTORMS AND GUSTY OUTFLOW WINDS...

The National Weather Service in Pocatello has issued a Red Flag
Warning, which is in effect from noon today to 10 PM MDT this
evening. The Fire Weather Watch is no longer in effect. 

* AFFECTED AREA...Fire weather zone 413.

* WIND...Thunderstorm outflow winds up to 40 mph possible. 

* THUNDERSTORMS...Scattered thunderstorm coverage mainly south of
  a line from Soda Springs to Downey. Isolated elsewhere.

* IMPACTS...New fire starts are possible and any fires that are
  occurring or develop will likely spread rapidly. Outdoor burning
  is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. Fires may experience
rapid rates of growth. Please advise the appropriate officials or
fire crews in the field of the red flag warning for portions of
Southeast Idaho.

&&

$$
3 follow-up statements
427 
WWUS85 KPIH 071952
RFWPIH

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pocatello ID
152 PM MDT Mon Aug 7 2017

...RED FLAG WARNING IN EFFECT UNTIL 10 PM MDT MONDAY EVENING FOR 
SCATTERED THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR IDAHO FIRE 
WEATHER ZONE 413...

IDZ413-080400-
/O.CON.KPIH.FW.W.0007.000000T0000Z-170808T0400Z/
Caribou Range/Caribou NF-
152 PM MDT Mon Aug 7 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM MDT THIS
EVENING FOR SCATTERED THUNDERSTORMS AND GUSTY OUTFLOW WINDS...

* AFFECTED AREA...Fire weather zone 413.

* WIND...Thunderstorm outflow winds up to 40 mph possible.

* THUNDERSTORMS...Scattered thunderstorm coverage mainly south 
  of a line from Soda Springs to Downey. Isolated elsewhere. 

* IMPACTS...New fire starts are possible and any fires that are 
  occurring or develop will likely spread rapidly. Outdoor 
  burning is not recommended. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. Fires may experience
rapid rates of growth. Please advise the appropriate officials or
fire crews in the field of the red flag warning for portions of
Southeast Idaho.

&&

$$
144 
WWUS85 KPIH 071955
RFWPIH

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pocatello ID
155 PM MDT Mon Aug 7 2017

...RED FLAG WARNING IN EFFECT UNTIL 10 PM MDT MONDAY EVENING FOR
SCATTERED THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR IDAHO FIRE
WEATHER ZONE 413 BELOW 6000 FEET...

IDZ413-080400-
/O.CON.KPIH.FW.W.0007.000000T0000Z-170808T0400Z/
Caribou Range/Caribou NF-
155 PM MDT Mon Aug 7 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM MDT THIS
EVENING FOR SCATTERED THUNDERSTORMS AND GUSTY OUTFLOW WINDS BELOW
6000 FEET...

* AFFECTED AREA...Fire weather zone 413 below 6000 feet.

* WIND...Thunderstorm outflow winds up to 40 mph possible.

* THUNDERSTORMS...Scattered thunderstorm coverage mainly south 
  of a line from Soda Springs to Downey. Isolated elsewhere.

* IMPACTS...New fire starts are possible and any fires that are 
  occurring or develop will likely spread rapidly. Outdoor 
  burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. Fires may experience
rapid rates of growth. Please advise the appropriate officials or
fire crews in the field of the red flag warning for portions of
Southeast Idaho.

&&

$$
718 
WWUS85 KPIH 080224
RFWPIH

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pocatello ID
824 PM MDT Mon Aug 7 2017


IDZ413-080330-
/O.CAN.KPIH.FW.W.0007.000000T0000Z-170808T0400Z/
Caribou Range/Caribou NF-
824 PM MDT Mon Aug 7 2017

...RED FLAG WARNING IS CANCELLED FOR SCATTERED THUNDERSTORMS AND
GUSTY OUTFLOW WINDS FOR FIRE WEATHER ZONE 413...

The National Weather Service in Pocatello has cancelled the Red
Flag Warning. 

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this red flag warning went out at Aug 7, 2:49 AM MDT, 27 minutes earlier.

Area forecast discussion, Aug 7, 2:49 AM MDT, 27 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
249 AM MDT Mon Aug 7 2017

.DISCUSSION...A general increase in moisture is forecast across
SE Idaho today, which is expected to bring showers and/or
thunderstorms to portions of the Central Mountains, Southern and
Caribou Highlands. The two trickiest things in the forecast today
are placement of thunderstorms over the next few days and high
temperature forecasts. The precip potentials forecast favor the
regions mentioned for today with perhaps a focus on areas to the
north tomorrow afternoon (Island Park/Upper Snake Regions/Central
Mountains). The impacts from these storms are expected to be
gusty outflow winds and occasional lightning strikes. However the
extent of the lightning strikes does not look too impressive for
today. Temperatures have been reduced a few degrees today
accounting for cloud (smoke) cover and potential precipitation
influence. The upper trough of low pressure responsible for this
rain will push eastward Tuesday with another trough entering
Wednesday. Each wave will bring additional chances for rain and
thunderstorms, which become increasingly 'wet'. Toward the end of
the week, a ridge of high pressure builds back in and any residual
storms that are in the forecast will transition back to 'dry'
thunderstorms. Temperatures the middle portion of the week remain
slightly cooler in the mid 80s to upper 70s with gradual
increasing due to the aforementioned ridge. NP/Valle

&&

.AVIATION...Main problem remains wildfire smoke which continues to
reduce visibilities in many places. Potential for places like PIH
and SUN to see mvfr or ifr visibilities. Thunderstorms are
problematic today as well as we will see a return of monsoonal
moisture to the area.

Valle

&&

.FIRE WEATHER...Monsoonal moisture returns to the region today and
will linger through much of the week. Expect isolated to scattered
showers and thunderstorms especially during the afternoons. Have
issued a low confidence red flag warning in fire zone 413 for
lightning. Combination of considerable cloud cover along with smoke
may inhibit thunderstorm potential over that region today. Still,
many HRRR runs are trying to bring storms into that region from Utah
late this afternoon, so maybe?

Valle

&&

.AIR STAGNATION...Smoke and haze continue to fill skies with poor
air across Idaho. There are no significant changes to the
transport of upper level winds over the next 48 to 72 hours and
surface winds will primarily be diurnally based. Inversions will
persist each night under 300 ft (generally speaking) and reduced
visibilities are likely. Rain is in the forecast starting today
but it is not enough to skower out this air significantly; likely
this will be a gradual process this week. NP/Valle

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from noon today to 10 PM MDT this evening for
IDZ413.

&&

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 3:29 PM MDTSpecial Weather StatementPIHBannock46 min
Aug 7, 4:11 PM MDTSpecial Weather StatementPIHOneida49 min
Aug 7, 4:25 PM MDTSevere Thunderstorm WarningPIHFranklin, Oneida50 min
Aug 7, 4:58 PM MDTSpecial Weather StatementPIHBear Lake47 min
Aug 7, 5:27 PM MDTFlash Flood WarningPIHOneida3 hr

Nearby

Red Flag Warnings in Idaho, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.